Michigan, 2023

Damaging Wind in Michigan, July 16, 2023

July 16, 2023 · NWS GRR · 1 event in 1 county or zone

Wind damage resulted from an isolated severe storm in Muskegon county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Wind damage resulted from an isolated severe storm in Muskegon county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 16, 9:45 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 16, 9:45 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1045 PM EDT Sun Jul 16 2023

LATEST UPDATE...
Update

.UPDATE...
Issued at 1045 PM EDT Sun Jul 16 2023

Mid level shortwave and sfc cold front approaching from WI is
sending a band of scattered to numerous showers and tstms across
Lk MI. Upstream reports from GRB/MKX offices have been mostly
limited to small hail although a few instances of localized wind
damage have occurred.

Air mass in MI is rather dry/stable at this time and would expect
to see a diminishing trend as this convection arrives. That said,
a narrow ridge/ribbon of PWATs near 1.5 and MUCapes near 1000
J/KG is shown by the RAP to poke in ahead of the front overnight.

Latest CAMS are in good agreement showing a fairly solid line of
showers/isolated tstms extending from HTL to MKG at 05Z (1 AM),
weakening by the time it reaches a LAN to AZO line around 08Z
(4 AM).

Severe weather is not expected overnight with these storms
although gusty winds up to 40 mph and small hail are possible
over Lk MI and along the shoreline north of Holland over the next
few hours before the line begins to dissipate.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 242 PM EDT Sun Jul 16 2023

- Smoke decreasing early tonight then returning overnight -

The Canadian National Wildfire Smoke Model indicates that much of
southwest Lower Michigan will see decreased smoke concentrations
this afternoon into early evening, especially near and north of I-96.
The respite will be brief because another surge of smoke is
expected, starting around midnight ahead of a cold front dropping
south through the area.

- Showers overnight, maybe a Lake Michigan storm -

Model guidance indicates lingering surface based conditional
instability over Lake Michigan tonight that will be marginally ample
to support thunderstorms ahead of the approaching cold front. Would
not rule out a special marine warning or two, especially given the
strong expected winds in the cloud bearing layer. Any thunderstorms
that develop would most likely weaken upon moving onshore. We do
have thunderstorms in the forecast over land as well, but these will
be low probability and could possibly be removed based on trends
early tonight.

Precipitation amounts will be light, most likely remaining well
below a tenth of an inch. It's possible some areas around US-127
will receive no rain at all.

- Smoke early Monday, likely exiting southeast during the day -

Although the current air quality alert is for the whole day Monday,
model guidance does suggest conditions could improve significantly
by afternoon. For the latest information please refer to the
Michigan Department of Environment, Great Lakes, and Energy page on
the internet at... http://www.michigan.gov/EGLE.

.LONG TERM...(Tuesday through Sunday)
Issued at 242 PM EDT Sun Jul 16 2023

- Next Chance for Precipitation Midweek

Another solid looking upper level jet and mid level low is forecast
to move into the upper Great Lakes by midweek. At the low levels, a
cold front will likely sweep through Michigan Thursday. Frontal
timing will be key to our risk for thunderstorms. Ahead of the
front, models are showing deep layer shear of 40-50 kts with a mid
level jet around 50 kts. PWATs look to be around 1.25" with dew
points likely in the mid to perhaps upper 60s. While not overly
impressive, this moisture may be enough to help fire convection
provided surface based instability develops given we will have
synoptic forcing in place. If the front moves through early
Thursday, then our risk for thunderstorms would be minimal. Should
the front hold off until late Thursday, thunderstorms with strong
wind gusts and hail could conceivably occur, especially away from
the lakeshore region.

- A Few Showers Possible Friday into Saturday

As the upper wave slowly exits the region Friday, there may be
enough low level moisture remaining in the midst of cold air
advection to help generate a few showers or a thunderstorm over the
region, mainly Friday but the ECMWF does favor a chance lingering
into early Saturday as well. Since there is a divergence in model
guidance regarding the speed at which the upper wave exits,
uncertainty exists in when we begin drying out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 754 PM EDT Sun Jul 16 2023

Band of scattered showers and tstms moving east from WI should
reach MKG around 03Z then weaken/diminish while continuing east
through the area overnight. Will only carry a thunder risk at
MKG, and this may be accompanied by a brief period of gustier
winds and a wind shift.

It's possible that GRR will see a gusty thundershower as well
around Midnight, but then mainly just a brief shower risk will
exist the terminals south and east of GRR as the convection
continues to weaken.

Otherwise VFR weather is expected to prevail tonight and Monday,
but can't rule out a period of MVFR vsbys in smoke late tonight
into early Monday. West winds will pick up by 15Z Monday, gusting
up to 25 kts at times before relaxing later in the day.

&&

.MARINE...
Issued at 242 PM EDT Sun Jul 16 2023

Winds and waves are expected to remain below advisory thresholds.
However, locally higher winds associated with showers and even
possible thunderstorms can be expected tonight (mainly before
midnight) prior to the passage of a cold front. Winds behind this
front are not expected to be strong enough to build waves to small
craft advisory levels, however. Visibility restrictions in smoke and
haze will persist well into Monday.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

UPDATE...Meade
SHORT TERM...TJT
LONG TERM...Hoving
AVIATION...Meade
MARINE...TJT
Hazardous weather outlook, Jul 16, 2:43 PM EST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
343 PM EDT Sun Jul 16 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171945-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
343 PM EDT Sun Jul 16 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms with strong wind gusts are
possible mainly along the immediate lakeshore region north of
Holland tonight between 8pm and 12am. Wind gusts over 40 mph are
possible in the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-171945-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
343 PM EDT Sun Jul 16 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms with strong gusty winds from the northwest may
develop over the lake especially between 8pm and midnight. The
main threat will be north of Holland and especially toward
Pentwater and Ludington. Thunderstorm wind gusts in excess of 40
kts are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 16, 11:23 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1223 AM EDT Mon Jul 17 2023

MIZ043-044-050-170600-
Oceana MI-Muskegon MI-Newaygo MI-
1223 AM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of Newaygo, Muskegon and
southern Oceana Counties through 200 AM EDT...

At 1223 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hesperia to 6 miles southwest
of Whitehall to 31 miles west of Montague. Movement was east at 35
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Muskegon...            Newaygo...             White Cloud...
Muskegon Heights...    Fremont...             Roosevelt Park...
North Muskegon...      Whitehall...           Montague...
Lakewood Club...       Ravenna...             Fruitport...
Hesperia...            Grant...               Norton Shores...
Dalton...              Croton...              Holton...
Sullivan...            Bridgeton...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4365 8593 4365 8557 4330 8556 4329 8579
      4320 8579 4320 8591 4312 8591 4312 8627
      4332 8640 4343 8645 4350 8647 4356 8650
TIME...MOT...LOC 0423Z 266DEG 32KT 4357 8591 4333 8644 4327 8696

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NJJ
Local storm report, Jul 16, 11:54 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1254 AM EDT Mon Jul 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Tstm Wnd Gst     1 ENE Norton Shores     43.17N 86.23W
07/17/2023  M46 MPH          Muskegon           MI   ASOS

            ASOS station KMKG Muskegon County Airport.

&&

NJJ

The radar

The Grand Rapids radar (KGRR), 50 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muskegon

When
July 16, 11:56 PM EST to 11:57 PM EST
Where
Muskegon County, 1.22 mi SW of Trent
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.260, -85.900

An emergency manager reported that an isolated severe storm blew down several old barns.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111933.